Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 5, NWS Paducah, KY

March 25, 2003Wayne County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Mar 25, 2003, 11:22 AM CST for Wayne County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2003, 11:22 AM CST (17:22 UTC)
Expired
Mar 25, 2003, 11:45 AM CST
In force
23 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Wayne County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.4 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-639 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 251722
SVRPAH
MOC223-251745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1121 AM CST TUE MAR 25 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST MISSOURI

* UNTIL 1145 AM CST

* AT 1121 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF PIEDMONT...MOVING EAST AT 40
  MPH.

DIME SIZE HAIL EXPECTED WITH THIS STORM NEAR PIEDMONT AND MILL 
SPRING THROUGH 1130 AM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3718 9074 3699 9069 3705 9044 3720 9033
          3727 9051

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 3:25 AM CST, 7 hours 57 minutes earlier.

Area forecast discussion, Mar 25, 3:25 AM CST, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
325 AM CST TUE MAR 25 2003

MAIN FORECAST CHALLENGE REMAINS PCPN TIMING W/FROPA.

SURFACE FRONT FM NCNTL IN-CNTL MO-NCNTL OK AT 09Z. SAT IR PICS AND
UPSTREAM 88D MOSAIC SHOWS SCT CONVECTION ALONG/AHEAD OF
LINE...PARTICULARLY IN THE SRN PLAINS. SWODY1 EXPANDS THIS MORE
UNSTABLE SRN AIR W/SLGT RISK FOR SRN PAH FA TODAY...GENERAL RISK
ELSEWHERE. MODELS STILL TIME FROPA THRU LATE THIS PM/EARLY THIS
EVENING AND THAT IS WHEN ATMOS WL BE MOST UNSTABLE. WL GO AOA MOS
POPS W/CATEGORICAL NOS S AND E TODAY AND EARLY TONIGHT...TAPERING TO
CHC RW- N AND W BY EARLY TONIGHT. MODELS NOW PUSH DRIER AIR IN AFT
09Z SO WL ELIMINATE SAT AM MENTION.

REMAINDER OF FORECAST IS ABOUT SAME SAVE FOR A TAD WARMER MID
RANGE...AHEAD OF NEXT PCPN CHANCE WHICH IS STILL POISED FOR FRI.
THIS FRONTAL SYSTEM COULD BE POTENT TOO...AND MODELS HAVE SHOWN GOOD
CONSISTENCY ON ITS TIMING. AS A RESULT TOYED W/LKLY POPS BUT WITH IT
STILL IN THE TIME RANGE THAT ITS IN WELL LEAVE IT AT HIGH CHC FOR
ONE MORE RUN...WITH BEST CHANCE BEING FRI PM-EARLY FRI NIGHT. AFTER
THAT THE WEEKEND STILL LOOKS COOLER AND DRIER W/LTL CHANGE SAVE FOR
MINOR TWEEKING GIVEN NEWEST NOS.

.PAH...NONE.
Hazardous weather outlook, Mar 25, 5:00 AM CST, 6 hours 22 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CST TUE MAR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH AND MOVE THROUGH THE AREA TODAY AND
TONIGHT. IT WILL BRING WITH IT A CHANCE OF SHOWERS AND
THUNDERSTORMS...ESPECIALLY FROM THIS AFTERNOON THROUGH EARLY TONIGHT.

THIS INCLUDES A SLIGHT RISK OF SEVERE WEATHER...MAINLY ALONG AND
SOUTH OF A LINE FROM CAPE GIRARDEAU MISSOURI TO MADISONVILLE
KENTUCKY. THIS INCLUDES SOUTHEAST MISSOURI...SOUTHWEST
KENTUCKY...AND EXTREME SOUTHERN ILLINOIS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT WILL APPROACH AND MOVE THROUGH THE AREA
FRIDAY...WHICH WILL BRING THE NEXT CHANCE OF SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS FOR POSSIBLE REQUEST FOR
ACTIVATION TODAY AND AGAIN ON FRIDAY.

In the hours before

Local storm report, Mar 25, 10:49 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1049 AM CST TUE MAR 25 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1049 AM    FREMONT                   MO   0.88 INCH HAIL
03/25/03   CARTER                         REPORT FROM MISSOURI
                                          HIGHWAY PATROL
Local storm report, Mar 25, 11:05 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1105 AM CST TUE MAR 25 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    VAN BUREN                 MO   0.88 INCH HAIL
03/25/03   CARTER                         REPORTED BY TRAINED
                                          SPOTTERS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 10:35 AM CSTSevere Thunderstorm WarningPAHCarter40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.